Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anabolic Steroid Side Effects
Mar 29, 2001

Hi Doctor, I like the way you respond to questions, I hope you can help me with mine.

I am a 41 y/o male living with HIV for 16 years, AIDS diagnosis in 1996 based on CD4 of 44, under control since, current CD4 350, VL <50. Since April 2000 on Zerit, Videx, Viramune and Ziagen.

In 1998 I had fat redistribution, diabetes and wasting which left me with fatigue so bad I had to stop working.

Since April 2000 I have been taking Androgel and Deca-durabolin to counter hypogonadism, fatigue and to add muscle mass as a cushion for future events. My sex drive, energy and physique all improved although lately I experience more fatigue than I when I first started the steroids, and my stamina has never recovered to the point where I could work full time.

Question: My physician, who I trust 100, has had 6 HIV patients with massive heart attacks in the last 2 years, all of them on HAART and steroids. He had only 1 heart attack in the previous 15 years. He took me off the steroids for 2 months as a precaution, not knowing if the cardiac events are related to HIV, HAART, steroids or a combination of causes.

What is your knowledge of cardiac side effects resulting from steroid use?

Response from Dr. Frascino

Hello,

You pose a question for which I don't have an exact answer, but since you comment that you like the way I respond to questions, I'll certainly give it a try.

Your fatigue, like many of us with HIV, is most likely multifactorial. You have long-standing HIV disease with complications including wasting, diabetes, hypogonadism, and fat redistribution. You are also on a 4-drug regimen, which, I'm guessing, is not your first regimen. Many of these factors can contribute to fatigue - medication side effects, hypogonadism, wasting, and even HIV infection itself.

Treating your hypogonadism with testosterone replacement (AndroGel) and anabolic steroid (deca-durabolin) has been shown to: (1) increase lean body mass (muscle), (2) restore sex drive, and (3) improve mood. Of course, I always think that #3 might be directly related to #2! Testosterone replacement and steroid use in and of itself does carry some risk. Side effects can include acne, aggressive behavior, hair loss, prolonged erections (some may not consider this a negative side effect), etc. The cardiac risk is really secondary to the steroid's effect on cholesterol metabolism. Anabolic steroids can cause the "good" and the "bad" cholesterol to go in the wrong direction. This, of course, can lead to an "ugly" situation - an increased risk of cardiovascular disease. So there you have it: The Good, The Bad, and The Ugly. Should you discontinue your AndroGel and anabolics? That would depend on your lipid profile and cardiac risk factors, i.e. smoking, family history of heart disease, etc. You're still young (that's anyone whose age is less than mine) and quality of life needs to be considered as you decide what medication risks to take. Generally speaking, you should be able to use testosterone replacement (AndroGel), which should improve your muscle mass, libido, energy level, and mood. I would recommend seeing an HIV-knowledgeable nutritionist to review your diet and also beginning a regular exercise routine to help build muscle mass. Resistance weight training can be quite effective, especially when coupled with the testosterone replacement and proper diet. Aerobic exercise is always "Heart Smart." Sometimes the supplemental anabolic steroids may not be necessary, or perhaps can be used intermittently, i.e. several months on, several months off, to decrease their risk but still preserve their effectiveness against the wasting problem.

The reason I mentioned at the beginning of my response that I didn't have an exact answer is that we are still learning about unanticipated long-term effects from our HIV disease, medications to treat the virus, and medications to treat complications of the illness. For instance, certain protease inhibitors can also cause significant problems with lipid metabolism (elevated triglycerides and cholesterol) leading to possible increases in cardiac risk.

Bottom line: Stay tuned. There are many clinical trials trying to sort all this out, and we should hopefully start seeing some results soon. In the meantime, talk with your doctor about your cardiac risk factors and ways to minimize them. I suspect you'll be able to at least restart your testosterone replacement. Check also for other causes for your fatigue - anemia, opportunistic infection, depression/anxiety, etc. Treat these conditions aggressively as well. Congratulations on your excellent improvement in CD4s and your non-detectable viral load. Keep it "up!" (Now, depending on how you read that last comment, you may have to restart the testosterone to fully comply!)

Hope this helps.

Best of luck,

Dr. Bob


Previous
MGUS, anemia, high WBC, should I be tested?
Next
anemia

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement